Alert archive / Oregon / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 6, NWS Medford, OR

August 17, 2008Klamath County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Aug 17, 2008, 8:57 PM PDT for Klamath County, Oregon. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2008, 8:57 PM PDT (03:57 UTC)
Expired
Aug 17, 2008, 9:45 PM PDT
In force
48 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Klamath County, OR

The radar

The Medford radar (KMAX), 110 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 4.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2008-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2008-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3330 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:27 PM PDT, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 17, 3:27 PM PDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
327 PM PDT SUN AUG 17 2008

.SHORT TERM...THE UPPER LEVEL RIDGE IS BEGINNING TO SHIFT EAST
TODAY WITH A PACIFIC TROUGH APPROACHING THE REGION. THIS TROUGH
BECOMES NEGATIVELY TILTED AS A VORT MAX ROTATES AROUND THE BASE OF
THE TROUGH TOMORROW. MOIST AND UNSTABLE FLOW WILL CONTINUE OVER
THE AREA TONIGHT INTO TOMORROW AS SOUTHERLY FLOW CONTINUES. ALSO A
COUPLE SHORTWAVES MOVE INTO THE AREA WILL SUPPORT CONVECTION.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING OVER THE AREA. THE NAM AND GFS SHOW THE AREA UNDER
DIFFLUENCE ALOFT WITH A COUPLE SHORTWAVES MOVING OVER THE
REGION. THE FIRST VORT MAX IS MOVING THROUGH THE AREA DURING THE
DAYTIME AND EVENING HOURS TODAY...THEN A SECOND SHORTWAVE MOVES UP
FROM THE SOUTH LATE TONIGHT INTO TOMORROW MORNING. THESE
SHORTWAVES COMBINED WITH GOOD MOISTURE AND INSTABILITY WILL BRING
A CONTINUED CHANCE FOR THUNDERSTORMS OVERNIGHT INTO MONDAY
MORNING. THERE IS UNCERTAINTY IN THE FORECAST REGARDING HOW MUCH
THUNDERSTORM ACTIVITY WE WILL SEE OVERNIGHT INTO MONDAY MORNING.
BOTH NAM AND GFS SHOW A GOOD SHORTWAVE MOVING INTO THE AREA LATE
TONIGHT INTO MONDAY. BOTH MODELS SHOW INSTABILITY FROM THE
CASCADES EASTWARD...AND THE NAM ALSO INDICATES INSTABILITY OVER
PORTION SO OF THE WEST SIDE.

AS THE NEGATIVELY TILTED TROUGH MOVES INLAND ON MONDAY...WILL SEE
SIGNIFICANT COOLING OVER THE AREA. SHOWERS ARE POSSIBLE ESPECIALLY
ALONG THE COAST AND OVER HIGHER TERRAIN ON THE WEST SIDE. ALSO
WITH THE SHORTWAVE ACTIVITY AND THE LINGERING INSTABILITY OVER
INLAND PORTIONS OF THE AREA ON MONDAY...EXPECT A CHANCE FOR
ISOLATED THUNDERSTORMS MONDAY MORNING AND AFTERNOON. THEN AS FLOW
TRANSITIONS TO MORE SOUTHWESTERLY WITH INCREASING
STABILITY...EXPECT ONLY A SLIGHT CHANCE FOR SHOWERS MONDAY EVENING
AND NIGHT. ALSO EXPECT WINDS TO INCREASE MONDAY AFTERNOON AND
EVENING AS THE TROUGH MOVES INLAND. THIS SHOULD CLEAR THE SMOKE
OUT OF THE WESTSIDE LOCATIONS IN SOUTHWEST OREGON.

THEN...ON TUESDAY THE UPPER TROUGH REMAINS OVER THE AREA AND A
PACIFIC LOW IN THE GULF OF ALASKA IS BRINGING A STRONG COLD FRONT
TOWARDS THE COAST. THIS FRONT IS EXPECTED TO MOVE INLAND LATE
TUESDAY INTO WEDNESDAY AND MOST THE AREA WILL SEE A CHANCE FOR
MEASURABLE RAIN.

.LONG TERM...THURSDAY THROUGH THE WEEKEND...BEHIND THE FRONTAL
SYSTEM...ECMWF AND GFS INDICATE A BUILDING RIDGE PATTERN WITH
DRYING AND WARMING CONDITIONS,

&&

.AVIATION...COAST..ISOALTED  MVFR CIGS WILL CONTINUE THIS
AFTERNOON AND EVENING...BECOMING WIDESPREAD MVFR CIGS AND VIS WITH
LOCAL IFR CONDITIONS LATE TONIGHT INTO MONDAY MORNING. INLAND...EXPECT
MAINLY VFR CONDITIONS WITH ISOLATED MVFR CIGS IN THUNDERSTORMS
THIS AFTERNOON THROUGH EARLY TOMORROW MORNING. ALSO AS MARINE
STRATUS SPREADS INLAND INTO THE COASTAL VALLEYS AND UMPQUA VALLEY
EXPECT AREAS OF MVFR CIGS TO DEVELOP LATE TONIGHT THROUGH MONDAY
MORNING. LOCAL MVFR VISIBILITIES IN SMOKE WILL CONTINUE WEST OF THE
CASCADES THROUGH TONIGHT.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ616-ORZ621-
     ORZ622.
     RED FLAG WARNING UNTIL 5 AM PDT MONDAY FOR ORZ617-ORZ623-ORZ624-
     ORZ625.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

VV
Hazardous weather outlook, Aug 17, 12:04 PM PDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1204 PM PDT SUN AUG 17 2008

ORZ025-027>031-180600-
EASTERN DOUGLAS COUNTY FOOTHILLS-SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
1204 PM PDT SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT THROUGH TONIGHT FOR SCATTERED
THUNDERSTORMS. SEE WEATHER MESSAGE FOR DETAILS. THERE IS ALSO A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON
AND THIS EVENING. THE STRONGER STORMS WILL HAVE THE POTENTIAL TO
PRODUCE STRONG OR DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RED FLAG WARNING WILL REMAIN IN EFFECT UNTIL 5 AM PDT MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ023-026-180600-
CENTRAL DOUGLAS COUNTY-JACKSON COUNTY-
1204 PM PDT SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT UNTIL 11 PM PDT TONIGHT FOR
SCATTERED THUNDERSTORMS. SEE WEATHER MESSAGE FOR DETAILS. THERE IS
ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON AND THIS EVENING. THE STRONGER STORMS WILL HAVE THE
POTENTIAL TO PRODUCE STRONG OR DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080>085-ORZ024-180600-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
1204 PM PDT SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTHWEST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
THIS AFTERNOON AND THIS EVENING. THE STRONGER STORMS WILL HAVE THE
POTENTIAL TO PRODUCE STRONG OR DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WOODHEAD

In the hours before

Local storm report, Aug 17, 5:04 PM PDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
504 PM PDT SUN AUG 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             3 W HOWARD PRAIRIE      42.20N 122.44W
08/17/2008  M0.50 INCH       JACKSON            OR   PUBLIC

            FISH LAKE RESORT.

&&

LUTZ
Local storm report, Aug 17, 5:19 PM PDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
519 PM PDT SUN AUG 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             3 E HOWARD PRAIRIE      42.20N 122.32W
08/17/2008  M0.88 INCH       JACKSON            OR   FIRE DEPT/RESCUE

            FIRE CREW AT NW BALDY BUTTES NEAR OLD BALDY REPORTED
            NICKEL SIZED HAIL AT T38 R5 SEC8.

&&

LUTZ

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 11:28 PM PDTMarine Weather StatementMFR9 hr
Aug 18, 2:01 PM PDTRed Flag WarningMFRDouglas, Harney, Jackson, Josephine, Klamath, Lake and 1 more13 hr
Aug 18, 2:46 PM PDTGale WatchMFR12 hr
Aug 18, 2:46 PM PDTHazardous Seas WatchMFR12 hr

Nearby

Severe Thunderstorm Warnings in Oregon, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.